Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
189 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for pacemaker syndrome

Answered by
Dr.
Dr. Tushar Kanti Biswas

Internal Medicine Specialist

Practicing since :1975

Answered : 1909 Questions

default
Posted on Wed, 26 Nov 2014 in Valvular Heart Disease
Question: I had a cardiac tamponade during pacemaker surgery Oct 13th, 2014. The lead for the ventricle had to be placed 8 times and on one of the times when it was moved it started a bleed. I was half awake, and advised I could not breathe and that is the last I remember. They called a code blue and put me on a ventilator and placed in ICU for 36 hours. Went home after about 48 hours. The pacemaker is working (had fast and slow problems and a heart block) and it has been almost 3 weeks but I am still so very tired. Doing ok, but I am not used to feeling this tired most of the time. I am a 64 year old female in good shape with no other heart problems. Is this normal to feel so tired?
doctor
Answered by Dr. Tushar Kanti Biswas 1 hour later
Brief Answer:
Pacemaker syndrome

Detailed Answer:

Thank you for your query. I can understand your concerns.
Disturbances in atrioventricular synchrony and/or left ventricular mechanical synchrony can give rise to fatigue following PPI( Permanent Pacemaker implantation).Right ventricular apical pacing can induce dyssynchronous activation of the left ventricle, leading to compromised left ventricular (LV) systolic function and consequent tiredness.Maintenance of AV synchrony can minimize the sequelae of pacemaker syndrome.







Regards

Dr. T.K. Biswas M.D. XXXXXXX

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Tushar Kanti Biswas 3 hours later
I am also on Metoprolol 12.5mg twice a day and have been for 14 days. I understand that this will also make me tired but that should subside soon.

How do you achieve maintenance of AV synchrony to minimize the pacemaker syndrome you discussed?

Thank you for your time, Dr. Biswas.

XXXX
doctor
Answered by Dr. Tushar Kanti Biswas 1 hour later
Brief Answer:
Persistent tiredness & Permanent Pacemaker implant

Detailed Answer:
Hi,
I like to know five-letter code of your pacemaker. The most commonly programmed modes of implanted single- and dual-chamber pacemakers are VVIR and DDDR, respectively. The fifth refers to the existence of anti tachycardia functions if present (O, none; P, antitachycardia pacing; S, shock; D, pace + shock).
Biventricular pacing can help minimize consequences of pacing-induced mechanical dyssynchrony at the ventricular level.
For some patients who are ventricularly paced, usually the addition of an atrial lead and optimizing the AV synchrony usually resolves symptoms.
Low cardiac output gives rise to fatigue, weakness.
Metoprolol can induce hypotension but usually not at dose 12.5 mg twice a day, unless you are also on some other drug.

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Tushar Kanti Biswas 12 hours later
Not sure where to find this 5 letter pacemaker code.

I have a Medtronic Advisa DR MRI SureScan pacemaker. Medtronic A2DR01. Dual chamber. Rates are set 60 for the low and 130 for the high. My diagnosis on my chart states Ectopic Atrial Tachycardia, Mobitz type 2 degree atrioventricular block, RBBB.

Have had the pacemaker checked 3 times since surgery as they were worried about the leads, but all seem fine.

Could having all the drugs, having the heart nearly stop and the ventilator be what is causing my fatigue?

I am only on Metoprolol and they reduced it two weeks ago because my heart rate was staying so low. I was on 25mg twice a day which is still a low dose but it was a bit much for my system.

Thank you.
doctor
Answered by Dr. Tushar Kanti Biswas 6 hours later
Brief Answer:
Persistent weakness & cardiac resucitation

Detailed Answer:
Hi,
Your pacemaker is dual chamber and seem working fine.
Undue fatigue may be due to left ventricular dysfunction.You must have undergone 2-D Echocardiography following recovery from cardiac tamponade . Left ventricular ejection fraction(LVEF) will give clue to your cardiac output (pumping action of the heart) and diastolic dysfunction.
The effects of drugs administered during your ICU care/resuscitation are unlikely to last even after 03 weeks.
Even critical Illness Myopathy/neuropathy causing diffuse weakness is very unlikely as patients undergo complete recovery with succesful treament of the critical illness, and withdrawal of the medications.
It is the primary heart condition which is the major contributor of your persistent weakness most likely.Of course your hemoglobin status,Liver function tests are other areas of investigations.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Pacemaker syndrome

doctor1 MD

I've just been informed I have pacemaker syndrome . Currently awaiting to see Cardiologist. I am having pain on both sides-seeming to be in liver...

doctor1 MD

In May I had extensive heart checks with treadmill and XXXXXXX also doppler : everything proved OK however I am still tired with shortness of...

doctor1 MD

Is there a medication that would safely increase the heart rate of a woman that is 91 years old with high blood pressure? Her heart rate is now 32...

doctor1 MD

my mom had a pacemaker inplanted early Dec. in early Jan she became very weak, disoriented. Was diagnosed with UTI and hosppitalized. Now in a...

doctor1 MD

I have had r bundle block and a pacemaker was installed, I am using it 85% of the time. I can not sustain my fulltime job as it requires a 40 to 60...

doctor1 MD

respected Sir/madam. Good evening. My wife aged 35 years is suffering from serve headache , painful eyes and pulse rate of 13-145.She often tells...